Tornadoes · United States · North Carolina · 2003

F0 tornado, Aurora, North Carolina, August 6, 2003

This F0 tornado ran 0.1 miles across Beaufort County on August 6, 2003, touching down at 12:30 PM EDT and reaching 20 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
August 6, 2003
Touchdown
12:30 PM EDT (16:30 UTC)
Path length
0.1 miles (0.2 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
County
Beaufort County
Touchdown point
35.370, -76.800
Lift-off point
35.370, -76.800
Record number
585

What the Weather Service recorded

Beaufort County 911 Center reported brief tornado touchdown at a phosphate mine.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the tornado touched down at Aug 6, 11:10 AM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 6, 11:10 AM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1110 AM EDT WED AUG 6 2003

WILL UPDATE ZFP TO REDUCE POPS THIS AFTN.

WEAK SHRT WV PRODUCING SCT-BKN AREAS OF CONVECTION OVER ERN NC THIS
MORNING...WILL BE EXITING AND LEAVING SOMEWHAT STABILIZED CONDITIONS
FOR THIS AFTN SIMILAR TO YESTERDAY. LATEST MESOETA HAS GOOD HANDLE ON
THIS AND NOT INDICATING ANY ADDITIONAL LIFT UNTIL LATE TONIGHT WITH
NEXT SHRT WV...THUS WILL DROP POPS TO 20% THIS AFTN ACROSS CWA. SOME
LOW CLOUDS MOVING INTO AREA IN WAKE OF SHRT WV BUT SHOULD MIX OUT
WITH HEATING THIS AFTN AND ALLOW MAX TEMPS TO REACH INTO 80S PER
CURRENT FCST.

MARINE: SAME-OL-SAME-OL GREAT LAKES MID-LATITUDE TROF/WESTERN
ATLANTIC BERMUDA HIGH S-SW FLOW TO CONTINUE ACROSS CWFA RIGHT
THRU THE WEEKEND. ONLY SLIGHT DEVIANCE TO THE 3-5 FT SEAS/15-20 KT
WINDS 5 DAY FORECAST CYCLE WILL BE P-GRAD TIGHTENING UP A NOTCH
(SOLID 20 KTS/SEAS TO 6 FT) FRIDAY/SATURDAY AS AFORMENTIONED TROF
SHARPENS LATER DURING THE WEEK. SCAC POSSIBLE DURING THIS TIME
FRAME...OTHERWISE NO CURRENT HEADLINES SUFFICE TO SAY MODERATE RISK
OF RIP CURRENT FLAGS FLYING FROM HATTERAS SOUTHWARD DUE TO FRISKY
SOUTH FACING BEACH FLOW. SURF CAMS/LOCAL SURF REPORTERS FROM DUCK
SOUTH TO THE CRYSTAL COAST SHOWING 2-4 FT WAVES IN THE SURF ZONE UP
AND DOWN THE NC COAST. BEACH-GOERS ALONG THE CENTRAL AND NORTHERN
PORTIONS OF THE OBX CONTINUE TO BE HAMPERED WITH DON-YOUR-WETSUIT
UNSEASONABLY COLD OCEAN TEMPERATURES (UPPER 50S TO LOWER 60S) FROM
UPWELLING (POSSIBLY A DASH OF LONG-DISTANT-FETCH ECKMANS SPIRAL
THROWN IN FOR GOOD MEASURE) DUE TO PERSISTENT OFFSHORE WIND PATTERN
THAT HAS BEEN GYRATING FOR WHAT SEEMS AN ETERNITY THIS 2003 SUMMER
SEASON. IN THE TROPICS...NOT MUCH GOING ON SAVE FOR THE WEAK AND
DISORGANIZED TROPICAL WAVE CURRENTLY MEANDERING SLOWLY WESTWARD
THROUGH NORTHERN WINDWARD ISLAND CHAIN. ULL/WINDSHEAR ACTIVITY TO
ITS N AND NW SERVING UP A SOMEWHAT HOSTILE ENVIRONMENT. HURRICANE
HUNTER AIRCRAFT ON STAND-BY LATER TODAY TO INVESTIGATE THE NEVER
GIVE UP THE SHIP FEATURE WITH THE IF NECESSARY CAVEAT TAGGED ON
THE END. OTHERWISE...ALL IS RELATIVELY QUITE ON THE ATLANTIC SIDE.
INTERESTING TO NOTE IF YOURE INTO LOOKING AT ALL SIDES OF THE
TROPICAL PLAYING HEMISPHERE FIELD. TYPHOON ETAU FORECAST TO BECOME A
SUPER TYPHOON (150 MPH WINDS) LATER TONIGHT AS IT HEADS FOR SOUTHERN
JAPAN DURING THE NEXT SEVERAL DAYS. THEY WILL HAVE THEIR HANDS FULL.

.MHX...NONE.

JBM/GC
Hazardous weather outlook, Aug 6, 4:18 AM EDT, 8 hours 12 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
418 AM EDT WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL OCCUR TODAY AND A FEW COULD BECOME
SEVERE WITH DAMAGING WINDS AND POSSIBLE HAIL. A MODERATE RIP
CURRENT THREAT SOUTH OF CAPE HATTERAS. SOME LOCALIZED FLOODING
IS POSSIBLE TODAY, ESPECIALLY IN PITT COUNTY WHERE DOPPLER
ESTIMATES OF 4 TO 6 INCHES FELL IN THE GREENVILLE VICINITY
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ALTHOUGH NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME, THERE
WILL BE A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

12

The surface observations

Washington/Warren_field_aprt (OCW), 32 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Morehead City radar (KMHX), 66 km away, was scanning. The volume nearest the touchdown began at 16:28 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2003 tornado in North CarolinaEvery tornado in North Carolina since 1950Warnings in force in North Carolina nowThe forecast where you are

The other tornadoes of August 6, 2003

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 62:20 PM EDTF0Brevard, FL1.030
August 65:45 PM EDTF0Carteret, NC0.220$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.